Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 54, NWS Gaylord, MI

August 1, 2005Alpena County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 1, 2005, 3:03 PM EDT for Alpena County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 3:03 PM EDT (19:03 UTC)
Expired
Aug 1, 2005, 3:46 PM EDT
In force
43 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 96 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1927 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 011902
SVRAPX
MIC007-011945-
/O.NEW.KAPX.SV.W.0054.050801T1903Z-050801T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
303 PM EDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALPENA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 345 PM EDT

* AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THE
  TOWN OF HUBBARD LAKE...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE TOWN OF HUBBARD LAKE AROUND 310 PM EDT...
  OSSINEKE AROUND 335 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4500 8341 4500 8341 4488 8335 4495 8345
      4501 8345 4501 8343 4501 8343 4506 8360
      4506 8364 4492 8372 4490 8372 4486 8364
      4486 8331

$$

JPB
2 follow-up statements
000 
WWUS34 KAPX 011924
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
323 PM EDT MON AUG 1 2005

MIC007-011945-
/O.CON.KAPX.SV.W.0054.000000T0000Z-050801T1945Z/
ALPENA MI-
323 PM EDT MON AUG 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EDT FOR
ALPENA COUNTY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES 
NORTHWEST OF THE TOWN OF HUBBARD LAKE...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE TOWN OF HUBBARD LAKE AROUND 330 PM EDT...
  OSSINEKE AROUND 340 PM EDT...

ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE WESTERN AND SOUTHERN 
PORTIONS OF ALPENA COUNTY...AND MAY ALSO BECOME SEVERE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4500 8341 4500 8341 4488 8335 4495 8345
      4501 8345 4501 8343 4501 8343 4506 8360
      4506 8364 4492 8372 4490 8372 4486 8364
      4486 8331

$$
000 
WWUS34 KAPX 011946
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT MON AUG 1 2005

MIC007-011954-
/O.EXP.KAPX.SV.W.0054.000000T0000Z-050801T1945Z/
ALPENA MI-
345 PM EDT MON AUG 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR ALPENA COUNTY HAS EXPIRED...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
STORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE WEAKENED. 
THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

ADDITIONAL THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH ALPENA COUNTY 
THIS AFTERNOON...AND MAY ALSO BECOME SEVERE. STAY TUNED TO NOAA 
WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS. 

LAT...LON 4500 8341 4500 8341 4488 8335 4495 8345
      4501 8345 4501 8343 4501 8343 4506 8360
      4506 8364 4492 8372 4490 8372 4486 8364
      4486 8331

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:26 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 1, 11:26 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1126 AM EDT MON AUG 1 2005

.UPDATE...MID MORNING SURFACE ANALYSIS SHOWS A SURFACE TROUGH LYING
ACROSS THE TIP OF THE MITT COUNTIES...SANDWICHED BETWEEN HIGH
PRESSURE CENTERS OVER NORTHEAST LAKE SUPERIOR AND WV.  LOW CLOUDS
AND SOME FOG CONTINUE TO PLAGUE MUCH OF CHIPPEWA COUNTY...WITH SOME
OF THAT HAVING SPILLED SOUTH INTO FAR NORTHERN LAKE HURON.  SOME
FLAT SC DEVELOPED OVER NORTHWEST LOWER...WITH CAPPING INVERSION
EVIDENT ON 12Z APX SOUNDING ALSO SHOWING UP IN SATELLITE WITH
TRANSVERSE BANDING IN THIS CLOUD DECK.  FARTHER EAST WHERE CAP IS
WEAKER THUNDERSTORMS HAVE DEVELOPED OVER FAR EASTERN LAKE HURON AND
GEORGIAN BAY.

QUESTION FOR THIS AFTERNOON REVOLVES AROUND CONVECTIVE POTENTIAL.
12Z 850MB ANALYSIS SHOWING A NARROW AXIS OF HIGH DEW POINTS/THETA-E
RUNNING ACROSS WESTERN/CENTRAL UPPER AND INTO NORTHERN LOWER...WITH
DRIER AIR TO THE SOUTHWEST ADVECTING INTO SOUTHWEST LOWER.  MODIFIED
APX SOUNDING FOR 88/65 (WITH AT LEAST MID 60S DEW POINTS APPEARING
QUITE REASONABLE FOR TODAY FOR MOST AREAS EXCEPT PERHAPS PARTS OF
NORTHWEST LOWER...MORE ON THAT BELOW) YIELDS CAPES ABOVE 3000 J/KG
WITH MINIMAL CINH.  CAPPING MAY HOLD OVER NORTHWEST LOWER WITH
MARINE FLOW OFF LAKE MICHIGAN...AND WHERE DRIER AIR ALOFT MAY MIX
DEW POINTS DOWN A FEW DEGREES.  BEST LARGE SCALE MOISTURE
CONVERGENCE EXPECTED ACROSS UPPER MI AND NORTHEAST LOWER...WHERE
LAKE BREEZE CONVERGENCE CAN ALSO FOCUS THINGS ON A SMALLER SCALE.
SOME WEAK QG FORCING ALSO EXPECTED IN LOW LEVEL CONFLUENT FLOW.
CURRENT FORECAST IS PRETTY REASONABLE...NOT A BIG FAN OF THE SLIGHT
CHANCE USAGE SO WILL UP THE SLIGHT CHANCE AREAS TO CHANCE POPS...BUT
TRIM BACK TO AREAS EAST OF US-131.  DESPITE POTENTIALLY GOOD
INSTABILITY...ORGANIZED SEVERE POTENTIAL WILL BE LIMITED BY WEAK
WINDS ALOFT (AOB 25 KNOTS THROUGH 300MB)...SO ANY SEVERE STORMS WILL
BE OF THE PULSE VARIETY HAIL/DOWNBURST EVENTS.

JPB

&&

.PREV DISCUSSION...ISSUED 500 AM EDT MON AUG 1.

SFC MAP AT 03Z SHOWING WARM FRONT ACROSS NE LAKE HURON WITH A WEAK
CIRCULATION IN EASTERN LAKE SUPERIOR AND ANOTHER IN FAR WESTERN LAKE
SUPERIOR. IN BETWEEN THESE TWO SFC LOWS...A FRONTAL ZONE (ALBEIT
WEAK) IS STRETCHED ACROSS UPPER MICHIGAN. STRONG TO SEVERE STORMS
WERE FIRING ALONG THIS FRONTAL ZONE AND WERE MOVING SE AT ROUGHLY 30
MPH. SFC HIGH PRESSURE WAS NORTH OF THE OHIO RIVER VALLEY ASSOCIATED
WITH THE DRIEST OF AIR. 00Z APX SOUNDING SHOWED THAT THUNDERSTORMS
WERE NOT VERY FAR FROM POPPING WITH MINIMAL CAP LEFT. HOWEVER FROM
18Z-00Z...TEMPS AT 750MB ROSE FROM +8C TO +12C WHICH RESULTED IN THE
CAP. THERE WAS 3000J/KG OF CAPE AVAILABLE WITH WET BULBS AROUND 11.8
KFT AND BULK SHEAR VALUES OF 35-40KTS.  ANALYZING AREA ACARS
SOUNDINGS...WE ONLY HAD 20J/KG OF CIN ACROSS EASTERN UPPER WITH
60J/KG ACROSS OUR EASTERN CWA SUGGESTING THAT STORMS COULD HAVE
FIRED FURTHER SOUTH. HOWEVER...BOUNDARY THAT INITIATED THE STORMS
HAS MADE IT ONLY TO MACKINAC COUNTY AND FAR NRN LAKE MICHIGAN. THE
PRECIPITATION FROM EARLIER HAS OUTRUN THE BOUNDARY AND HEADED INTO A
LESS FAVORABLE AIR MASS THAT COULD NOT SUSTAIN THEM. PLUS...THERE IS
BASICALLY NO HELP AT H8...THEREFORE THE PRECIP HAS DIMINISHED.

SYNOPTIC SETUP AND MODEL DISCUSSION...NAM WAS 2-3 DEGREES TOO COOL
WITH THE TEMPERATURES AROUND THE CAP AT 00Z. GFS WAS MORE IN LINE.
BOTH MODELS SHOW THE GENERAL TREND OF BRINGING SFC TROUGH AXIS OR
WEAK COOL FRONT FROM THE WESTERN U.P. THROUGH THE STRAITS TO ROUGHLY
ALPENA THIS MORNING...WHILE LATEST RUC SUGGESTS THAT THIS BOUNDARY
WILL MOVE VERY LITTLE...AND HANG ACROSS EASTERN UPPER.

FORECAST CONCERNS DEAL WITH PRECIP CHANCES THROUGH TUESDAY AND HOW
WARM WE WILL GET...SAME AS LAST FEW DAYS.

TODAY AND TONIGHT...MAIN QUESTION IS...HOW FAR SOUTH WILL THE
FRONTAL ZONE GO AND HOW MUCH CONVERGENCE WILL IT HAVE? WITH BOUNDARY
HANGING FURTHER TO THE NORTH...WILL BLEND WITH THE RUC AND GFS IDEA
OF KEEPING IT ACROSS THE STRAITS REGION TODAY...BUT CONVERGENCE
BECOMES RATHER MEAGER WITH IT WASHING OUT WHILE SFC HIGH PRESSURE
MOVES IN FROM THE WEST. STILL HAVE AN AXIS OF HIGHER THETA-E AIR
ALONG THIS BOUNDARY WITH A DEGREE OR TWO OF COOLING NOTED IN THE
700-750MB LAYER (WHERE CAP WAS AT 00Z YESTERDAY). H8 WINDS WILL BE
LESS TODAY (10-15KTS)...SUPPORTING LAKE BREEZES MOST ALL NEARSHORE
AREAS. OVERALL SW GRADIENT FLOW SUPPORTS BEST CONVERGENCE THIS
AFTERNOON ACROSS THE SE CWA. MODIFYING SOUNDINGS REVEAL 1000J/KG
ACROSS EASTERN UPPER TODAY WITH AS MUCH AS 2200J/KG IN THE SE CWA
WITH CONVECTIVE TEMPS IN THE 85-89F RANGE. DO BELIEVE WELL SEE
SCATTERED CONVECTION DEVELOP MAINLY EAST OF I-75 IN NRN LOWER...AND
MACKINAC COUNTY IN EASTERN UPPER. SLIGHT CHANCE EXISTS FOR INLAND
CHIPPEWA COUNTY WHERE LAKE BREEZE BOUNDARY MAY BE VIGOROUS ENOUGH TO
FIRE OFF ACTIVITY. BULK SHEAR RATHER MINIMAL AT 20-25KTS SO STORM
ORGANIZATION NOT AS LIKELY AS LAST NIGHT. COULD NOT RULE OUT ONE OR
TWO STORMS GETTING A STRONG ENOUGH UPDRAFT FOR LARGE HAIL/DAMAGING
WINDS...BUT OVERALL SEVERE THREAT IS MINIMAL. ANY AFTERNOON
CONVECTION WILL DISSIPATE RATHER QUICKLY EARLY THIS EVENING...AND
WITH ANTICYCLONIC H8 FLOW AND NO OTHER DYNAMICAL HELP ALOFT
FORESEEN...WILL CONTINUE WITH A PRECIP FREE FORECAST. AXIS OF
THETA-E AIR REMAINS/LIFTS SLOWLY BACK TO THE NORTH AND WILL BE THE
AREA TO WATCH IF ANYTHING DOES DECIDE TO DEVELOP. HIGHS TODAY WITH
SIMILAR H8 TEMPS AND GOOD SOLAR HEATING WILL MAKE IT INTO THE MID
AND UPPER 80S...AND WITH TDS IN THE MIDDLE 60S...LOWS OVERNIGHT
WILL RANGE IN THE LOWER TO MIDDLE 60S.

TUESDAY AND TUESDAY NIGHT...WILL STAY RATHER WARM...H8 TEMPS RISE TO
19C OR SO...AND SFC TEMPS WILL MAKE IT INTO THE UPPER 80S AND LOWER
90S. DO NOT KNOW HOW MUCH STOCK CAN BE PLACED INTO GFS COOLING SEEN
AROUND H7 IN A PATTERN WHERE H5 HEIGHTS ARE RISING. NEVERTHELESS...
STEEPER LAPSE RATES BETWEEN H8-H7 SEEN...AND MODIFIED SOUNDINGS
SHOWING THAT CONVECTIVE TEMPS WILL BE REACHED/CAP ERODED. THIS USING
A PARCEL OF 88/65 AND GETTING CAPES TO 1800 TO 2000J/KG...MAINLY FOR
AREAS SOUTH OF A HTL-APN LINE. HAVE INTRODUCED A 20% POP FOR THIS
AREA BUT WILL ALSO HAVE TO MONITOR AREAS AWAY FROM MARINE INFLUENCE
DOWNWIND OF LAKES (IN SW FLOW)...SUCH AS CHIPPEWA COUNTY WHERE CIN
IS ONLY 20-30J/KG. LAKE BREEZES THIS DAY AS WELL AND COULD BE A
FOCUS FOR THUNDERSTORM DEVELOPMENT. HAVE HELD OFF ON INTRODUCING
POPS THERE ATTM. AGAIN...ANY ACTIVITY WILL QUICKLY DISSIPATE IN THE
EARLY EVENING...RESULTING IN PARTLY CLOUDY TO MOSTLY CLEAR SKIES.
MIN TEMPS LOOK TO FALL INTO THE MIDDLE AND UPPER 60S.

NO OTHER CHANGES...WARM TEMPS UNTIL THURSDAY AFTERNOON/EVENING WHEN
COLD FRONT SWEEPS THROUGH NRN MICHIGAN.  SMD

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 1, 5:15 AM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
515 AM EDT MON AUG 01 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-021000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
515 AM EDT MON AUG 01 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS IN EASTERN UPPER MICHIGAN...AND
IN NORTHERN LOWER MICHIGAN...MAINLY EAST OF U.S. 131. THE OVERALL
SEVERE WEATHER THREAT IS MINIMAL. HOWEVER...AN ISOLATED STORM OR TWO
MAY BE ABLE TO PRODUCE HAIL TO THREE-QUARTERS OF AN INCH AND
DAMAGING WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND
EARLY EVENING ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY MORNING THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 10:47 PM EDTSpecial Marine WarningAPX88 min
Jul 31, 11:54 PM EDTSevere Thunderstorm WarningAPXChippewa51 min
Aug 1, 3:10 PM EDTSpecial Marine WarningAPX65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.